Hail, Pottawatomie
- When
- September 23, 5:49 PM CST
- Where
- Pottawatomie County, Maud
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 35.130, -96.780
As a deep upper system propagated into the Central/Northern Plains, highly diffluent flow and an approaching upper jet streak aided in favorable conditions for convection along and ahead of a trailing cold front across portions of central into eastern Oklahoma. By the early evening of the 23rd, a lone supercell thunderstorm developed across east-central Oklahoma.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
As a deep upper system propagated into the Central/Northern Plains, highly diffluent flow and an approaching upper jet streak aided in favorable conditions for convection along and ahead of a trailing cold front across portions of central into eastern Oklahoma. By the early evening of the 23rd, a lone supercell thunderstorm developed across east-central Oklahoma. This storm would produce reports of large to very large hail during it's slow southeastward march across the portions of the forecast area during the evening. Later that evening, more numerous organized (supercell) thunderstorms initiated across central into eastern Oklahoma, continuing to pose a large hail and wind damage threat. A well-organized supercell thunderstorm impacted areas in and around the community of Holdenville during late evening hours of the 23rd, leading to reports of significant wind damage and very large hail in/near the community.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 23, 4:52 PM CST, 57 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 552 PM CDT Sat Sep 23 2023 ...New AVIATION... .SHORT TERM... (This evening through Sunday) Issued at 354 PM CDT Sat Sep 23 2023 Summary: Strongly unstable airmass is currently in place over much of Oklahoma along with sufficient bulk shear to generate severe storms as early as 4 to 6 PM across north-central to northeastern Oklahoma. Very large hail up to the size of baseballs and severe wind gusts of 60 to 80 mph are possible late afternoon and into tonight. The slight risk area includes areas generally along and east of I-35, though it is possible severe storms could develop farther to the southwest near Lawton. Discussion: Latest surface observation plot shows the cold front from near Alva to Arnett and the surface trough axis / psuedo dryline extending from near Medford to Elk City. Also observed is a weak surface low developing over southwestern Oklahoma (near Greer County). Ahead of the front, very warm and humid conditions present with dewpoint temperatures in the low 70s over central/southern Oklahoma. Severe storms (producing very large hail) are expected to develop by late afternoon or early evening, initially firing over north- central / east-central Oklahoma as a mid-level wave exits the high plains. With satellite showing a line of cumulus clouds currently developing over Grady County, this may indicate storm development could also occur near the trough axis/psuedo dryline (though this is less certain). Our 19Z special balloon launch shows a strongly unstable environment in place with MUCAPE near 4000 J/kg (which is more than what most of the models were depicting) and strong effective bulk shear of 44 knots - both of which give confidence to significant hail potential later this afternoon and evening. However, also present in the sounding was a pretty stout cap at about 850 mb, indicating some subsidence aloft. This also indicates it could take awhile for storms to develop. Storm motion is expected to be east-southeast at about 30 to 35 mph. As the LLJ/WAA ramps up tonight near/east of I-44, storms could become more widespread ahead of the cold front, though most models suggest activity remains in Tulsa's FA. Greatest rainfall totals, also appear to remain east, though heavy rainfall could occur in the vicinity of Lincoln - Seminole - Hughes Counties. However, QPF should remain below FFG, and have not issued a Flood Watch with this package. Sfc front appears to slow and become quasi- stationary overnight and extend from southwest OK to south of the metro. Severe storm chances diminish after midnight and should be very low by 2AM. Thompson && .LONG TERM... (Sunday night through next Friday) Issued at 423 PM CDT Sat Sep 23 2023 A potent mid-level shortwave, currently moving over southern Nevada, is prog'd to reach the panhandles by mid-day tomorrow as the developing surface low reaches western north Texas with the quasi- stationary front extending across south-central Oklahoma. The H850 frontal boundary will be just to the north of the surface front and near/south of I-40 by tomorrow afternoon. Additionally, an outflow boundary from tonight's convection is modeled to propagate into our southeastern counties by early afternoon. Very moist low-levels will wrap around the surface low tomorrow afternoon and yield strong instability near the low and over south-central Oklahoma. With tall, fat CAPE profiles and 0-6 km bulk shear increasing to 50-60 knots, very large hail up to baseballs will be a concern along with damaging winds up to 80 mph over parts of south-central/southeastern Oklahoma and western north Texas. The SPC Day 2 Outlook notes this, also, with the addition of a hatched area for significant hail added for the aforementioned area. There is some concern of an isolated tornado developing along the warm front late tomorrow with LFCs below 2000m. However, 0-1km shear is prog'd to be rather low. The threat of severe weather tomorrow should diminish after midnight. Then, dry and seasonable conditions are forecast for next week as an upper ridge sets up to our west. Thompson && .AVIATION... (00Z TAFS) Issued at 550 PM CDT Sat Sep 23 2023 Showers and thunderstorms will continue to develop through this evening near the I-35 corridor. It's still a bit unclear how much coverage will transpire, but we have included VCTS for PNC, SWO, OKC, and OUN. Confidence is slightly too low to include TEMPOs at this time, and amendments will be made when necessary. Some of the storms could contain very large hail. There's also some cumulus developing near SPS so we'll be watching that area for potential TS. A cold front will slowly result in a wind shift from the north and northeast tonight, although speeds should remain at or below 10 to 15 kt. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 84 63 86 / 40 20 20 0 Hobart OK 67 89 61 89 / 10 10 0 0 Wichita Falls TX 72 96 68 91 / 10 20 40 10 Gage OK 59 83 54 86 / 10 10 0 0 Ponca City OK 64 85 58 87 / 40 20 0 0 Durant OK 74 92 67 86 / 40 60 80 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Heat Advisory until 7 PM CDT this evening for OKZ039>048-050>052. TX...Heat Advisory until 7 PM CDT this evening for TXZ086-089-090. && SHORT TERM...01 LONG TERM....01 AVIATION...03
Hazardous Weather Outlook National Weather Service Norman OK 257 PM CDT Sat Sep 23 2023 OKZ004>048-050>052-TXZ083>090-242000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 257 PM CDT Sat Sep 23 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an enhanced risk of severe storms late this afternoon and this evening across northeast Oklahoma, which includes southeastern Payne County, eastern Lincoln County, northeastern Pottawatomie County, and the northern portions of Seminole and Hughes County. West and south of the enhanced risk area, there is a slight risk of severe storms to the east of a line from Blackwell to El Reno to Lawton, and north of a line from Lawton to Marietta to Durant. There is also a marginal risk of severe storms for portions of western Oklahoma and western north Texas. The severe storms are most likely between 4 PM Saturday to 2 AM Sunday morning. Baseball size hail and winds of 60 to 80 mph may occur with the strongest storms. The tornado risk is very low. Thunderstorms are expected to develop on a cold front, initially in northern or northeastern Oklahoma with scattered thunderstorms continuing to develop southwest along the front through the afternoon and evening. The storms will generally move east at 20 to 30 mph with the strongest storms moving southeast at 15 to 20 mph. This evening and overnight, thunderstorms will be most widespread in the east, and areas of locally heavy rain will also be possible. .Heat... Heat index values will reach 105 to 110 this afternoon in southern Oklahoma and north Texas. Triple digit heat index values will reach 100 to 105 in central Oklahoma as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... There is a slight risk of severe storms late Sunday afternoon through early Monday morning across north Texas and southern Oklahoma south of a line from Vera to Electra Texas to Marlow and Lamar Oklahoma. North of the slight risk, there is also a marginal risk of severe storms south of a line from Quanah Texas to Chickasha, Newcastle and Meeker Oklahoma. Baseball size hail and 60 to 80 mph winds will be possible with the strongest storms again on Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
500 PM CDT Sat Sep 23 2023
OKZ032-232230-
Hughes OK-
500 PM CDT Sat Sep 23 2023
...Strong thunderstorms will impact portions of northeastern Hughes
County through 530 PM CDT...
At 500 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southeast of Wetumka to near Lamar.
Movement was east at 35 mph.
HAZARD...Wind gusts of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wetumka, Dustin, and Lamar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
3506 9607 3505 9609 3504 9609 3506 9617
3525 9626 3529 9601 3529 9598 3515 9598
TIME...MOT...LOC 2200Z 275DEG 29KT 3519 9618 3512 9615
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
556 PM CDT Sat Sep 23 2023
OKZ030-031-232330-
Pottawatomie OK-Seminole OK-
556 PM CDT Sat Sep 23 2023
...A strong thunderstorm will impact portions of west central
Seminole and central Pottawatomie Counties through 630 PM CDT...
At 556 PM CDT, Doppler radar was tracking a strong thunderstorm over
Macomb, moving northeast at 20 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shawnee, Tecumseh, Maud, Earlsboro, Tribbey, St. Louis, Brooksville,
Macomb, Bethel Acres, and Harjo.
This includes Interstate 40 between mile markers 183 and 188.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3506 9700 3519 9714 3533 9705 3543 9692
3517 9667
TIME...MOT...LOC 2256Z 235DEG 19KT 3515 9702
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JTThe Norman radar (KTLX), 51 km away, was scanning. The volume nearest the first event began at 23:49 UTC.
17 hail, 8 thunderstorm wind. Local standard time, as filed.
Relayed images showing golf ball to hen egg size hail.
Image relayed via social media.
Relayed image.
Relayed image.
Relayed image.
Separate social media images also showing baseball to teacup size hail near the community of Allen.
Relayed via the Lincoln County Emergency Management Office.
Relayed via the Lincoln County Emergency Management Office.
Chandler Municipal Airport (KCQB) observation.
Relayed images showing wind damage on a property just east of Highway 56. The most significant damage occurred to a large machine shed, which had half of its roof collapse. Additional smaller outbuildings were heavily damaged or destroyed. Several large tree limbs were also blown down. Event likely the result of a downburst based on radar imagery and ground survey by local emergency management. Time is radar estimated.
Estimated wind gust.
A large metal barn had a section of its roof peeled back. Time is radar estimated.
Wooden power pole blown over and trees snapped near the intersection of Highway 48 and East 1270 Road. Time is radar estimated.
Estimated wind gust.
Widespread wind damage occurred throughout the community of Holdenville. The most significant damage occurred in the vicinity of Stroup Park, where numerous large (24-36+ inch diameter) trees were snapped or uprooted along with numerous large limbs blown down. Multiple power poles were blown down and a few homes had minor roof damage on the north side of the community as well. Additional power poles were snapped near the base further south, near the intersection of East 5th Avenue and Hinckley Street. Time is radar estimated.
Image relayed via social media. Time is radar estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139150, 1139154, 1139156, 1139161, 1139157, 1139158, 1139162, 1139164, 1139167, 1139170, 1139171, 1139172, 1139173, 1139175, 1139177, 1139318, 1139295, 1139296, 1139304, 1139308, 1139298, 1139322, 1139300, 1139301, 1139302.